California, 2012Flash Flooding and Flood in California, July 13 to 14, 2012
July 13 to 14, 2012 · NWS PSR · 3 events in 1 county or zone
A very moist and unstable air mass was in place over far southeast California on the 13th, and a weather disturbance moving slowly through the area caused scattered to numerous thunderstorms to develop during the morning hours across Imperial county. Additional storms continued to develop and move across much of the county during the afternoon and evening hours, producing locally heavy rainfall…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable air mass was in place over far southeast California on the 13th, and a weather disturbance moving slowly through the area caused scattered to numerous thunderstorms to develop during the morning hours across Imperial county. Additional storms continued to develop and move across much of the county during the afternoon and evening hours, producing locally heavy rainfall and flash flooding. Some locations picked up 1 to 2 inches of rain, and isolated spots saw rainfall in excess of 3 inches. The heavy rain also caused localized flooding and ponding of water that persisted well into the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 13, 9:05 AM PST, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 13, 9:05 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1005 AM MST FRI JUL 13 2012
.SYNOPSIS...
MONSOONAL MOISTURE WILL PERSIST ACROSS THE DESERT
SOUTHWEST...RESULTING IN ABOVE AVERAGE RAIN CHANCES AND BELOW NORMAL
TEMPERATURES THROUGH EARLY NEXT WEEK. A WARMING TREND IS EXPECTED
LATE NEXT WEEK AS AN AREA OF HIGH PRESSURE BUILDS ACROSS THE REGION.
&&
.DISCUSSION...
VERY SUBTLE SHORTWAVE INFERRED FROM WV IMAGERY WAS PUSHING NORTH
NEAR YUMA UP THE COLORADO RIVER...LOCALLY ENHANCING DIVERGENCE
WITHIN THE DOWNSTREAM CYCLONIC FLOW OVER WESTERN/CENTRAL ARIZONA.
AIDED BY SOME MESOSCALE INFLUENCES AND SATURATION ALOFT IN AN AREA
OF SOME STEEPER LAPSE RATES...MORE ROBUST ACCAS SHRA/TSRA HAVE
CONTINUED TO BLOSSOM OVER THE REGION. ONE MORE SMALL MCV-TYPE
FEATURE MOVING NORTH FROM TUCSON WILL AFFECT PARTS OF THE ERN CWA
THIS MORNING...BUT MORE CLEARING WAS TAKING PLACE IN SOUTHEAST
ARIZONA...MOVING TO THE NORTH. CUT HIGH TEMPS JUST A BIT...BUT ANY
AMOUNT OF PROLONGED INSOLATION WILL CAUSE RAPID JUMPS IN READINGS
THIS AFTERNOON.
OTHERWISE...TOWERING CU DEVELOPMENT NOTED OVER THE HIGH TERRAIN OF
SOUTHEAST ARIZONA IN AN AREA OF HEATING AND MLCAPES GROWING ABOVE
500 J/KG. WV IMAGERY SUGGESTS ANOTHER RIPPLE OF ENERGY CROSSING THE
BAJA WITH AN UPPER LEVEL ANTI-CYCLONE OVER CENTRAL SONORA
MEXICO...ENHANCING LARGE SCALE REGIONAL DIFLUENCE. ASSUMING
INSTABILITY CAN BE REALIZED LATER THIS AFTERNOON AND
EVENING...DYNAMICAL FIELDS APPEAR FAVORABLE FOR WELL ORGANIZED
CONVECTIVE CLUSTERS. WILL INVESTIGATE NEWEST HIGH RESOLUTION
MODELS...BUT HAVE ALREADY TRENDED POPS HIGHER LATE THIS
AFTERNOON...AND MAY CONTINUE SUCH TRENDS WITH MORE QPF RESPONSE INTO
THIS EVENING.
&&
.PREVIOUS DISCUSSION...
UPPER-LEVEL FLOW IS GENERALLY SOUTHWESTERLY BETWEEN AN AREA OF LOW
PRESSURE OFF THE CA COAST AND AN ANTICYCLONE ACROSS THE GOC. THERE
IS A STRONGLY DIFLUENT REGION ACROSS PIMA COUNTY...WHICH IS HELPING
TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS EARLY THIS MORNING.
THIS ACTIVITY IS EXPECTED TO SUSTAIN ITSELF AND EVEN INCREASE IN
COVERAGE AS THE DIFLUENT REGION MOVES WESTWARD THIS MORNING. LATEST
RTMA DEPICTS AN AREA OF 70+ DEG DEWPOINTS EXTENDING FROM SOUTHWEST
MARICOPA COUNTY INTO LA PAZ COUNTY AND CELLS WILL DEVELOP MAINLY IN
THIS CORRIDOR INTO THIS AFTERNOON.
CONDITIONS REMAIN QUITE MOIST ACROSS THE DESERT SOUTHWEST WITH THE
LATEST TEMPE GPS-IPW MEASURING 1.7 INCHES. WITH SUCH DEEP MOISTURE
IN PLACE...PRECIPITATION IS POSSIBLE JUST ABOUT ANYWHERE ACROSS THE
FORECAST AREA TODAY. HOWEVER...ASCENT ASSOCIATED WITH THE FRONT LEFT
QUADRANT OF AN APPROACHING JET STREAK POINTS TO THE LOWER CO RIVER
VALLEY (INCLUDING LA PAZ COUNTY) AS AN AREA WITH ENHANCED POTENTIAL.
THE STRONGEST STORMS WILL AGAIN BE CAPABLE OF PRODUCING HEAVY RAIN
WITH LOCALIZED FLOODING AND GUSTY WINDS. MEANWHILE...LOWEST POPS
HAVE BEEN DRAWN ACROSS THE HIGHER TERRAIN EAST OF PHOENIX...WHICH IS
TYPICALLY ONE OF THE MORE FAVORED AREAS FOR CONVECTION...
CLIMATOLOGICALLY SPEAKING. WITH THE ANOMALOUSLY HIGH DEWPOINTS IN
PLACE...BELOW-NORMAL TEMPERATURES WILL CONTINUE TODAY. NON-BIAS
CORRECTED MODEL GUIDANCE WAS INCORPORATED INTO THE MIX...YIELDING
TEMPERATURES 2 TO 5 DEGREES LOWER THAN PREVIOUSLY FORECAST...MAINLY
IN THE AREAS WHERE AT LEAST SCATTERED PRECIPITATION IS EXPECTED.
VORT MAX CURRENTLY LOCATED NEAR SAN DIEGO IS EXPECTED TO WEAKEN
TODAY/TONIGHT...BUT WILL BE REPLACED BY ANOTHER TROUGH SETTLING INTO
SOUTHERN CA. THIS WILL BRING SOMEWHAT DRIER AIR AND DECREASING RAIN
CHANCES TO SE CA AS EARLY AS SAT AFTERNOON...THOUGH CONDITIONS WILL
REMAIN ANOMALOUSLY MOIST ACROSS AZ. MODELS ARE IN GENERALLY GOOD
AGREEMENT THROUGH NEXT WEEK...DEPICTING A GRADUAL DRYING TREND
THROUGH TUE AS A BROAD TROUGH PERSISTS ACROSS THE WESTERN CONUS AND
THE MONSOON RIDGE IS EJECTED EASTWARD. TEMPERATURES WILL ALSO REMAIN
BELOW AVERAGE THROUGH AT LEAST WED.
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
GENERALLY LIGHT WINDS LESS THAN 10KT...AND SCT TO BKN CLOUD DECKS
AOA 8KFT WILL PERSIST ACROSS THE AREA THROUGH THE DAY/EVENING HOURS
AT ALL TAF SITES. A DEEP MOIST SOUTHERLY FLOW WILL CONTINUE SHOWERS
AND THUNDERSTORMS OVER THE SOUTHWEST AZ DESERTS THROUGH AT LEAST
16Z...MAINLY IN A CORRIDOR STRETCHING FROM GILA BEND NORTHWEST TO
BLYTHE AND PARKER...WITH ISOLATED STILL STORMS POSSIBLE NEAR KPHX
KIWA AND KSDL. BY 18Z...SURFACE WINDS BECOME MORE SOUTHWESTERLY AND
THE PRECIPITATION PATTERN SHIFTS TO THE NORTH...LINGERING THE BEST
CONVECTIVE POTENTIAL CLOSER TO KPHX/KIWA/KSDL INTO THE EVENING
HOURS. OUTSIDE OF INTRODUCING VCTS FOR KBLH LATER TODAY....TIMING
AND UNCERTAINTY DICTATES PLACING NO MENTION OF WEATHER/CIGS/REDUCED
VISIBILITIES IN THE TAFS AT THIS TIME.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
AN UPPER LEVEL LOW IS EXPECTED TO MOVE THROUGH NORTHERN CALIFORNIA
LATE SUNDAY...AND THIS WILL PUSH OUR RICH MONSOON MOISTURE BOUNDARY
EAST INTO NEW MEXICO FOR A FEW DAYS. HOWEVER...SUFFICIENT MOISTURE
WILL REMAIN IN PLACE ACROSS SOUTH-CENTRAL ARIZONA IN THIS TIME FRAME
YIELDING CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN NORTH AND EAST OF
PHOENIX. WITH THIS DRYING TREND...MINIMUM HUMIDITIES MAY DIP BACK
INTO THE TEENS ESPECIALLY ACROSS THE LOWER DESERTS OF SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA. EXPECT LIGHT WINDS AND GOOD
OVERNIGHT RECOVERY DURING THE PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/MO
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Jul 13, 3:35 AM PST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
435 AM MST FRI JUL 13 2012
AZZ021>023-026>028-141145-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
435 AM MST FRI JUL 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A GRADUAL DRYING TREND IS EXPECTED...THOUGH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST UNTIL AT LEAST
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ024-141145-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
435 AM MST FRI JUL 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE
FORECAST UNTIL AT LEAST TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ020-025-CAZ030>033-141145-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
435 AM MST FRI JUL 13 2012 /435 AM PDT FRI JUL 13 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A WELL ABOVE-AVERAGE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING...AS WELL AS WIND GUSTS IN EXCESS
OF 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A GRADUAL DRYING TREND IS EXPECTED...THOUGH ISOLATED THUNDERSTORMS
WILL REMAIN IN THE FORECAST THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Jul 13, 10:29 AM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1129 AM MST FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM FLOOD GLOBE 33.40N 110.78W
07/13/2012 GILA AZ TRAINED SPOTTER
STREET FLOODING REPORTED IN GLOBE.
&&
EVENT NUMBER PSR1200121
WATERSSpecial weather statement, Jul 13, 11:20 AM PST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1220 PM MST FRI JUL 13 2012
AZZ024-132000-
GILA AZ-
1220 PM MST FRI JUL 13 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 100 PM MST
AT 1219 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CUTTER...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN GILA COUNTY...
LAT...LON 3346 11081 3350 11062 3331 11059 3328 11072
TIME...MOT...LOC 1920Z 172DEG 7KT 3336 11068
KUHLMAN
Local storm report, Jul 13, 1:05 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
205 PM MST FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 3 ESE CUTTER 33.33N 110.60W
07/13/2012 GILA AZ LAW ENFORCEMENT
FLOODING REPORTED BY GILA SHERIFFS OFFICE. CREEK
OVERFLOWING.
&&
EVENT NUMBER PSR1200122
WATERSSpecial weather statement, Jul 13, 1:57 PM PST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST FRI JUL 13 2012
AZZ022-132230-
MARICOPA AZ-
257 PM MST FRI JUL 13 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 330 PM MST
AT 254 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GLADDEN...MOVING NORTH AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
GLADDEN...
AGUILA...
LAT...LON 3400 11296 3372 11302 3371 11329 3401 11333
3401 11297
TIME...MOT...LOC 2157Z 188DEG 18KT 3383 11320
KUHLMANFlash Flood, Imperial
- When
- July 13, 2:00 PM PST to 6:30 PM PST
- Where
- Imperial County, 12.77 mi SSW of Salton City to 9.24 mi S of Salton City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.120, -116.020
Scattered thunderstorms developed across northwest Imperial county during the early afternoon hours on July 13th. The storms persisted in the area for several hours and produced locally heavy rainfall in the area to the west of Salton Sea. At 427 pm, the California Highway Patrol reported the closure of State Route 78, west of the junction with highway 86, due to flooding. In addition, there were reports of several vehicles trapped in running washes as well as flooding across other area roadways.
Flash Flood, Imperial
- When
- July 13, 3:30 PM PST to 8:00 PM PST
- Where
- Imperial County, 2.34 mi SSW of Seeley to 2.36 mi W of Seeley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.769, -115.696
A weather disturbance moving into a very moist and unstable atmosphere led to numerous showers and thunderstorms across Imperial county during the afternoon and evening hours on July 13th. Radar indicated that between one and two inches of rain fell across portions of southwest Imperial county from 215 to 315 pm and a flash flood warning was issued for areas including the communities of Seeley and Plaster City. According to California Emergency Managers, at 6 pm there was a water rescue of an irrigation district employee at the intersection of Drew Road and the railroad tracks approximately one mile west of the town of Seeley.
Flood, Imperial
- When
- July 13, 8:00 PM PST to July 14, 6:00 AM PST
- Where
- Imperial County, 1.79 mi SW of Niland to 2.51 mi NW of Calipatria
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.215, -115.545
Scattered thunderstorms developed across Imperial county during the late morning and then continued well into the day on July 13th. The storms generated heavy rain over central portions of the county, including Calipatria, and this led to areal flooding of roads, washes and low lying areas. Between 4 and 5 pm, a cluster of thunderstorms east of Calipatria produced 2 to 3 inches of rain based on radar estimates, highly increasing the threat of flooding. At approximately 10 pm, Imperial county emergency management personnel reported flooding into agricultural fields between Calipatria and Niland due to overflowing canals. Water was reported to be coming in from the east. Flood waters were affecting 24 homes in the Calipatria area, and there was a report of damage to the Highline Canal. In addition, Blair road at the entrance into the Calipatria State Prison was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Georgia, July 13, 20121 death · 2 injured · 2 events
- Lightning Strike in Oklahoma, July 13, 20121 death · 1 event
- Hail in Iowa, July 13, 2012$93,000 · 2 in hail · 8 events
- Damaging Winds in Oklahoma, July 13, 2012$40,000 · 75 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 13, 2012$15,000 · 2 in hail · 20 events
- Flash Flooding and Damaging Winds in Texas, July 13 to 15, 2012$16,000 · 50 kt wind · 11 events
- Tornado in Louisiana, July 13, 20121 injured · $15,000 · EF0 · 1 event
- Lightning Strikes in Washington, July 13, 20121 injured · $10,000 · 2 events
- Marine Thunderstorm Winds in Lake Michigan, July 13, 201250 kt wind · 4 events
- Damaging Wind and Lightning Strike in Minnesota, July 13, 2012$5,000 · 52 kt wind · 3 events
- Flash Flood and Hail in California, July 13, 20120.88 in hail · 2 events
- Flash Flooding in Texas, July 13, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386452, 388385, 386396.